Format

Send to

Choose Destination
Surgery. 1975 Jan;77(1):137-9.

Hemoperitoneum from liver cell adenoma in a patient on oral contraceptives.

Abstract

A case of hemoperitoneum from ruptured benign liver cell adenoma in a young woman with a long history of oral contraceptive use is presented. The importance of recognizing the cause of this intra-abdominal emergency is stressed, and comment is made about the entity occurring in women on contraceptive drugs.

PIP:

This case report concerns a 30-year-old white woman who had taken C-Quens for a period of a 6 years after 2 normal pregnancies. A third normal pregnancy had followed. At 5 weeks postpartum sharp pain in the upper abdomen occurred with weakness and fainting. Blood pressure was 60 mg of Hg, systolic hemoglobin 9.4 gm per 100 ml, and hematocrit 28.5%. Abdominal aspiration revealed hematoperitoneum. At an emergency operation a ruptured tumor of the left lobe of the liver was found; it was removed with most of the left lobe. Histologically the tumor was diagnosed as a hepatic adenoma, a benign liver cell tumor. Previously this has been a rare tumor type. Recently 12 other cases have been reported among young women who have been using oral contraceptives for long periods. This suggests an etiological relationship. Of the 12 patients reported by others, 6 have died, 5 after emergency surgery. The author's patient recovered.

PMID:
162813
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center